Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 43, NWS Greenville-Spartanburg, SC

February 17, 1998Avery County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Feb 17, 1998, 10:27 AM EST for Avery County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 1998, 10:27 AM EST (15:27 UTC)
Expired
Feb 17, 1998, 2:30 PM EST
In force
4 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Avery County, NC

The radar

The Knoxville radar (KMRX), 133 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
456 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 171530
FFWGSP
NCC011-171930-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1027 AM EST TUE FEB 17 1998
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  230 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...AVERY COUNTY
 
WEATHER RADAR INDICATED TWO LINES OF THUNDERSTORMS MOVING INTO THE
NORTHERN MOUNTAINS OF NORTH CAROLINA...ABOUT AN HOUR APART. ALTHOUGH
THE STORMS WERE MOVING RAPIDLY TO THE NORTHEAST AT 50 MPH...THERE
IS STILL THE POTENTIAL FOR ENOUGH RAIN TO CAUSE LOCALIZED FLOODING.
 
EMERGENCY MANAGEMENT OFFICIALS REPORT MANY STREAMS AT OR NEAR
BANKFULL AND IT IS LIKELY THAT MANY OF THESE WILL OVERFLOW THEIR
BANKS WITH THE ANTICIPATED RAINFALL. PARTICULARLY VULNERABLE ARE
THE ELK RIVER IN BANNER ELK...ESPECIALLY WHERE IT PARALLELS HIGHWAY
184...AND THE TOE RIVER.
 
REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES
ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR
CHILDREN PLAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS.
 
SAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 10:17 AM EST, 10 minutes earlier.

Area forecast discussion, Feb 17, 10:17 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
1017 AM EST TUE FEB 17 1998

BASIC FCST CONTAINED IN CURRENT ZNS OKAY FOR GSP CWA. NXT FEW HRS...
ATTENTION WILL BE FOCUSED ON CNVCTN CURRENTLY ADVANCING ACRS OUR
COUNTIES. THUS FAR...SVR REPORTS HAVE BEEN HAIL AND WIND AT THE LOW END
OF THE SCALE. INCRS IN SVR WX LKLY AS TSTMS TRAVEL EWD INTO ERN PRTN
CWA. BEST LOW-LVL CNVGNC CURRENTLY EXTDS FM WRN TIP NC SEWD ALG SC/GA
BRDR. IMPRESSIVE COMBO OF UPPR/LWR LVL WINDS...INSTBLTY...AND LOW-LVL
BOUNDARY EXTDG NE/SW ACRS CNTRL CAROLINAS PROVIDES FVRBL ENVIRONMENT
FOR RAPID INTENSIFICATION AND PSBLY TORNADIC TSTMS. SAT PIX SHOW MID-
LVL DRY PUNCH NOW ENTERING ERN GA/NWRN SC AND SWIFTLY MOVG NEWD. THIS
FEATURE ASSOCD WITH CURRENT TSTMS AND SHUD ENCOURAGE STGR DVLPMNT AS IT
REACHES CNTRL CAROLINAS...SPCLY AS IT APPCHS FNTL BNDRY. CONTD EWD AND
NEWD PROGRESSION OF FEATURES WILL EXIT GSP CWA BY MID AFTN OR SHORTLY
THRFTR.

LGL

In the hours before

Special weather statement, Feb 17, 6:06 AM EST, 4 hours 21 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014-
019-161900-

SPECIAL WEATHER STATEMEMT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
606 AM EST MON FEB 16 1998

...HAIL PRODUCING THUNDERSTORMS POSSIBLE TODAY...

AN UPPER LEVEL LOW PRESSURE SYSTEM WITH COLD AIR ALOFT WILL MOVE
ACROSS THE REGION LATER THIS MORNING AND THIS AFTERNOON.  A
STRONG JET STREAM IN PLACE OVER THE SOUTHEAST U.S. IN CONJUCTION
WITH THIS SYSTEM WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP
ACROSS THE AREA.

LOWERING FREEZING LEVELS WILL RESULT IN A FAVORABLE VERTICAL
PROFILE FOR HAIL PRODUCING THUNDERSTORMS AND STRONG WINDS IN
PLACE THROUGHOUT THE ATMOSPHERE MAY WORK DOWN TO THE SURFACE T4O
RESULT IN GUSTY WINDS AS WELL.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA
OUTLET FOR THE LATEST UPDATES.

HORNE
Local storm report, Feb 17, 8:57 AM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
857 AM EST TUE FEB 17 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

840 AM     WARWOMAN                  GA   WIND DAMAGE
02/17/98   RABUN                          911 REPORTS TREES DOWN -
                                          ALSO PEA HAIL COVERED
                                          GROUND OTHER SIDE OF
                                          COUNTY
JONES
Local storm report, Feb 17, 10:02 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1002 AM EST TUE FEB 17 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

940 AM     TOCCOA                    GA   WIND DAMAGE
02/17/98   STEPHENS                       SHERIFF DEPT REPORTS TREE
                                          AND POWER LINES ACROSS
                                          ROADS.

935 AM     TOCCOA                    GA   .75 INCH HAIL
02/17/98   STEPHENS                       POLICE REPORTED HAIL THE
                                          SIZE OF THUMB

949 AM     WESTMINSTER               SC   .75 INCH HAIL
02/17/98   OCONEE                         COUNTY COMMS REPORTED

949 AM     WALHALLA                  SC   .75 INCH HAIL
02/17/98   OCONEE                         COUNTY COMMS REPORTED

JONES
Local storm report, Feb 17, 10:02 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1002 AM EST TUE FEB 17 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

940 AM     TOCCOA                    GA   WIND DAMAGE
02/17/98   STEPHENS                       SHERIFF DEPT REPORTS TREE
                                          AND POWER LINES ACROSS
                                          ROADS.

935 AM     TOCCOA                    GA   .75 INCH HAIL
02/17/98   STEPHENS                       POLICE REPORTED HAIL THE
                                          SIZE OF THUMB

949 AM     WESTMINSTER               SC   .75 INCH HAIL
02/17/98   OCONEE                         COUNTY COMMS REPORTED

949 AM     WALHALLA                  SC   .75 INCH HAIL
02/17/98   OCONEE                         COUNTY COMMS REPORTED

JONES
Local storm report, Feb 17, 10:25 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1025 AM EST TUE FEB 17 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

1000 AM    15 W WALHALLA             SC   WIND DAMAGE
02/17/98   OCONEE                         AMATEUR RADIO SPOTTER
                                          REPORTED SHED BLOWN OVER
                                          AT STUMPHOUSE MTN

1000 AM    15 W WALHALLA             SC   .75 INCH HAIL
02/17/98   OCONEE                         AMATEUR RADIO REPORTED AT
                                          STUMPHOUSE MTN

JONES
Local storm report, Feb 17, 10:25 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1025 AM EST TUE FEB 17 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

1000 AM    15 W WALHALLA             SC   WIND DAMAGE
02/17/98   OCONEE                         AMATEUR RADIO SPOTTER
                                          REPORTED SHED BLOWN OVER
                                          AT STUMPHOUSE MTN

1000 AM    15 W WALHALLA             SC   .75 INCH HAIL
02/17/98   OCONEE                         AMATEUR RADIO REPORTED AT
                                          STUMPHOUSE MTN

JONES

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 9:34 AM ESTSevere Thunderstorm WarningGSPPolk41 min
Feb 17, 11:42 AM ESTFlash Flood WarningGSPMitchell5 hr

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.